Alert archive / Wisconsin / Flash Flood Watches in 2013

Flash Flood Watch 6, NWS Twin Cities, MN

August 26, 2013Rusk County, Wisconsin

NWS Twin Cities, MN issued this flash flood watch at Aug 26, 2013, 11:29 AM CDT for Rusk County, Wisconsin. It took effect at Aug 26, 2013, 7:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Aug 26, 2013, 11:29 AM CDT (16:29 UTC)
In effect from
Aug 26, 2013, 7:00 PM CDT
Expired
Aug 27, 2013, 1:41 AM CDT
In force
7 hr
Issued by
NWS Twin Cities, MN
Flood severity
None

County Rusk County, WI

The radar

The Duluth radar (KDLH), 173 km from the middle of the area, began a volume at 16:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2013-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1878 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2013-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 292 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1878 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
292 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

142 
WGUS63 KMPX 261629
FFAMPX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1129 AM CDT MON AUG 26 2013

...ANOTHER ROUND OF HEAVY RAIN POSSIBLE IN NORTHWEST WISCONSIN
TONIGHT...

.LAST NIGHT 2 TO 3 INCHES OF RAIN FELL ACROSS MOST OF RUSK COUNTY.
THIS RAIN LAST NIGHT ALSO GENERATED A WARM FROM FRONT THAT WAS
SITUATED FROM NEAR EAU CLAIRE TO OSCEOLA AT 11 AM. NORTH OF THIS
BOUNDARY...THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS EVENING AND
OVERNIGHT. WITH A VERY MOIST AIRMASS IN PLACE...THESE STORMS WILL
HAVE THE POTENTIAL TO PRODUCE TORRENTIAL DOWNPOURS...WITH RAINFALL
RATES IN EXCESS OF 2 INCHES PER HOUR. WITH THE HEAVY RAINS FROM
EARLIER TODAY...THIS WILL LEAVE MUCH OF RUSK COUNTY SUSCEPTIBLE TO
FLASH FLOODING IF MORE THUNDERSTORMS ARE SEEN TONIGHT.

WIZ016-270030-
/O.NEW.KMPX.FF.A.0006.130827T0000Z-130827T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RUSK-
INCLUDING THE CITY OF...LADYSMITH
1129 AM CDT MON AUG 26 2013

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
TUESDAY MORNING...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF NORTHWEST WISCONSIN... 
  INCLUDING THE FOLLOWING AREA...RUSK. 

* FROM 7 PM CDT THIS EVENING THROUGH TUESDAY MORNING

* THE POTENTIAL FOR MORE HEAVY RAINFALL TONIGHT IN THE SAME
  LOCATIONS WHERE 2 TO 3 INCHES OF RAIN WAS OBSERVED EARLIER TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
2 follow-up statements
407 
WGUS63 KMPX 270012
FFAMPX

FLOOD WATCH
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
712 PM CDT MON AUG 26 2013

...ANOTHER ROUND OF HEAVY RAIN POSSIBLE IN NORTHWEST WISCONSIN
TONIGHT...

.TWO TO THREE INCHES OF RAIN FELL ACROSS MOST OF RUSK COUNTY LAST
NIGHT. A BOUNDARY LOCATED FROM JUST SOUTH OF RUSK COUNTY WESTWARD
INTO CENTRAL MINNESOTA WILL BE THE FOCUS FOR ADDITIONAL
THUNDERSTORMS TONIGHT. WITH A VERY MOIST AIRMASS IN PLACE...THESE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE TORRENTIAL DOWNPOURS...
WITH RAINFALL RATES IN EXCESS OF 2 INCHES PER HOUR. WITH THE HEAVY
RAINS FROM LAST NIGHT...THIS WILL LEAVE MUCH OF RUSK COUNTY
SUSCEPTIBLE TO FLASH FLOODING IF MORE THUNDERSTORMS ARE SEEN
TONIGHT.

WIZ016-271000-
/O.CON.KMPX.FF.A.0006.000000T0000Z-130827T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RUSK-
INCLUDING THE CITY OF...LADYSMITH
712 PM CDT MON AUG 26 2013

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT TUESDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF NORTHWEST WISCONSIN...INCLUDING THE FOLLOWING 
  AREA...RUSK. 

* UNTIL 7 AM CDT TUESDAY

* THE POTENTIAL FOR MORE HEAVY RAINFALL TONIGHT IN THE SAME
  LOCATIONS WHERE 2 TO 3 INCHES OF RAIN WAS OBSERVED LAST NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

BORGHOFF
908 
WGUS63 KMPX 270641
FFAMPX

FLOOD WATCH
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
141 AM CDT TUE AUG 27 2013

...FLASH FLOOD WATCH CANCELLED FOR RUSK COUNTY...

.THE THREAT FOR HEAVY RAIN HAS SHIFTED TO THE NORTH AND EAST OF
THE AREA EARLY THIS MORNING. THEREFORE...THE FLASH FLOOD WATCH FOR
RUSK COUNTY IN NORTHWEST WISCONSIN HAS BEEN CANCELLED.

WIZ016-270745-
/O.CAN.KMPX.FF.A.0006.000000T0000Z-130827T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RUSK-
INCLUDING THE CITY OF...LADYSMITH
141 AM CDT TUE AUG 27 2013

...FLASH FLOOD WATCH IS CANCELLED...

THE THREAT FOR HEAVY RAIN HAS SHIFTED TO THE NORTH AND EAST OF
THE AREA EARLY THIS MORNING. THEREFORE...THE FLASH FLOOD WATCH FOR
RUSK COUNTY IN NORTHWEST WISCONSIN HAVE BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this flash flood watch went out at Aug 26, 6:10 AM CDT, 5 hours 19 minutes earlier.

Area forecast discussion, Aug 26, 6:10 AM CDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
610 AM CDT MON AUG 26 2013

.UPDATE...
FOR 12Z AVIATION DISCUSSION BELOW

&&

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 255 AM CDT MON AUG 26 2013

OPPRESSIVELY HOT AND HUMID CONDITIONS PERSIST TODAY...WITH LITTLE
CHANGE TO THE HEAT HEADLINES THAT WERE IN PLACE. THE ONE MINOR TWEAK
WAS TO EXPAND THE EXCESSIVE HEAT WARNING TO INCLUDE PIERCE AND PEPIN
COUNTIES IN WI...WHERE THE LATEST FORECAST HEAT INDEX VALUES SNEAK
TO AROUND OR SLIGHTLY ABOVE 105 DEGREES THIS AFTERNOON. H925-850
TEMPERATURES WILL MODERATE A COUPLE DEGREES FROM SUNDAY/S
VALUES...AND RANGE FROM +27C /WI/ TO +30C /WEST CENTRAL MN/ BY 00Z
TUESDAY. THEREFORE EXPECT 95 TO 100 DEGREE HIGH TEMPERATURES ACROSS
ALL BUT POSSIBLY WEST CENTRAL WI NEAR LADYSMITH.

AS FAR AS SHOWER AND THUNDERSTORMS ARE CONCERNED...HAVE DISMISSED
THE NAM SOLUTION /WHICH IS TOO WARM AND THEREFORE SPAWNS CONVECTION
TOO FREELY AND QUICKLY/...AND LEANED TOWARD THE HIRESARW
EAST...WHICH HAS A DECENT HANDLE ON WHAT/S CURRENTLY GOING ON. PER
SAID ARW SOLUTION...AND 08Z RADAR IMAGERY...DO EXPECT THE AREA OF
CONVECTION ON THE SOUTHERN FLANK OF LAKE SUPERIOR TO SHIFT INTO WEST
CENTRAL WI COUNTIES THIS MORNING. RELATED BOUNDARY WILL LIKELY
BECOME THE FOCUS FOR DEVELOPMENT THIS AFTERNOON/EVENING FROM THE
NORTHERN FRINGES OF THE TWIN CITIES TO EAU CLAIRE.

MEANWHILE...ANTICIPATE A SEPARATE CLUSTER OF SHOWERS TO DEVELOP OVER
NORTH DAKOTA ON THE NORTHERN FRINGES OF THE WARM SECTOR/RIDGE AS
SHORTWAVE ENERGY ARRIVES THIS AFTERNOON...AND THEN SHIFT EASTWARD
INTO THE MPX CWFA THIS EVENING AND TONIGHT GENERALLY ALONG/NORTH OF
INTERSTATE 94. HAVE INCLUDED 40-60 POPS.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 255 AM CDT MON AUG 26 2013

OVERALL TUESDAY/WEDNESDAY FORECAST IS BECOMING CLEARER WITH A
WEAK FRONTAL BOUNDARY MOVING SOUTHWARD ACROSS MN/WI BY TUESDAY
NIGHT...BEFORE STALLING ACROSS IOWA. THIS WILL LEAD TO SOMEWHAT
DRIER DEW PTS ADVECTING SOUTHWARD ACROSS THE FA...OR AT LEAST
LOWER THEM ENOUGH TO DROP THE EXCESSIVE HEAT WARNING BY TUESDAY
EVENING. ALTHOUGH MODELS CONTINUE TO FORECAST TEMPS NEAR OR
SLIGHTLY ABV 90 DEGREES FOR WEDNESDAY...THE LOWER DEW PTS SHOULD
ALLOW FOR AFTN HEAT INDICES TO HOLD BELOW 100 DEGREES...AND MORE
THAN LIKELY ARND 90 TO 95. AGAIN...THIS IS HIGHLY DEPENDENT ON THE
DRIER AIR ADVECTING SOUTHWARD BY WEDNESDAY. PAST WEDNESDAY...THE
FORECAST BECOMES MORE COMPLICATED IN TERMS OF ANOTHER HEAT WAVE
FOR THE UPCOMING WEEKEND/NEXT WEEK...OR DOES THE EXCESSIVE HEAT
HOLD OFF TO THE WEST/SW OF THE UPPER MIDWEST?

DURING THE ONSET OF THE NEXT SURGE OF WARMER AIR WEDNESDAY NIGHT
...BANDS OF SHRA/TSRA WILL LIKELY DEVELOP...STARTING LATE WEDNESDAY
NIGHT IN THE SW...AND SPREADING E/NE INTO THE EASTERN FA BY FRIDAY
MORNING. AS WITH THE PREVIOUS SURGE OF WARMER AIR AND THE APPARENT
AIR MASS IN PLACE...THE STRENGTH OF THE CAP MAY PRECLUDE ANY
WIDESPREAD ACTIVITY...AND IF ANY...WILL LIKELY OCCUR DURING THE
OVERNIGHT PERIOD...AND DIE OFF DURING THE MORNING AS THE CAP
STRENGTHENS.

THE CHG OVER NEXT WEEKEND IS HIGHLY DEPENDENT ON THE EVOLUTION OF
THE MEAN RIDGE ACROSS THE CENTRAL OF THE COUNTRY. LATEST EC IS NOW
DEPICTING A STRONGER SHRTWV RUNNING ACROSS SOUTHERN CANADA...AND
DIVING SE ACROSS THE GREAT LAKES BY NEXT WEEK. THIS WOULD LEAD TO
A COOLER FORECAST AS THE BULK OF THE HEAT WILL SHIFT ACROSS THE
ROCKIES. THE GEM IS SIMILAR TO THE EC...BUT NOT AS STRONG ACROSS
SOUTHERN CANADA. HOWEVER...THE GFS AND THE GFS ENSEMBLE...ALTHOUGH
WEAKER THAN BEFORE...ARE MORE IN LINE OF CONTINUING THE MEAN RIDGE
ACROSS THE CENTRAL U.S. INTO EARLY NEXT WEEK. THIS WOULD KEEP THE
WARMER AIR ACROSS THE UPPER MIDWEST.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 610 AM CDT MON AUG 26 2013

THUNDERSTORMS OVER NORTHERN WI WILL GRADUALLY SHIFT ESE THIS
MORNING...POSSIBLY AFFECTING KEAU VICINITY AFTER 12Z THROUGH
15Z. ADDITIONAL LATE AFTERNOON/EVENING DEVELOPMENT WILL BE
POSSIBLE AT NORTHERN SITES /KAXN-KSTC/...SHIFTING EAST AND
REACHING KRNH-KEAU OVERNIGHT. CURRENT EXPECTATION IS THAT THE
SHOWERS AND THUNDERSTORMS WILL STAY NORTH OF KMSP...AND ESPECIALLY
KRWF. SSW WINDS THROUGH THE PERIOD.

KMSP...
VFR CONDITIONS EXPECTED...WITH SCT-BKN HIGH CLOUDS THROUGH THE
PERIOD. WINDS GENERALLY SSW AOB 10 KTS.

/OUTLOOK FOR KMSP/

WED...VFR. WIND ENE 5 KTS.
THU...VFR. SHRA/TS POSSIBLE. WIND SE 5 KTS.
FRI...VFR. WINDS SE 5 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...EXCESSIVE HEAT WARNING UNTIL MIDNIGHT CDT TUESDAY NIGHT FOR
     MNZ054>070-073>078-082>085-091>093.

     HEAT ADVISORY UNTIL MIDNIGHT CDT TUESDAY NIGHT FOR MNZ041>045-
     047>053.

WI...EXCESSIVE HEAT WARNING UNTIL MIDNIGHT CDT TUESDAY NIGHT FOR
     WIZ024-026.

     HEAT ADVISORY UNTIL MIDNIGHT CDT TUESDAY NIGHT FOR WIZ014>016-
     023-025-027-028.

&&

SHORT TERM...LS
LONG TERM...JLT
AVIATION...LS
Hazardous weather outlook, Aug 26, 3:56 AM CDT, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
356 AM CDT MON AUG 26 2013

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
271200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
356 AM CDT MON AUG 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING AND OVERNIGHT
ACROSS PORTIONS OF CENTRAL...EAST CENTRAL MINNESOTA...AS WELL AS
WEST CENTRAL WISCONSIN. THE MAIN HAZARD WILL BE DAMAGING WINDS AND
LARGE HAIL.

THE COMBINATION OF THE HEAT AND HUMIDITY WILL CAUSE HEAT INDICES
TO RISE ABOVE 100 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAT INDICES ABOVE 100 DEGREES ARE EXPECTED ACROSS THE REGION
TUESDAY AFTERNOON.

MORE HEAT AND HUMIDITY IS EXPECTED BY FRIDAY...AND LAST THROUGH
MUCH OF THE LABOR DAY WEEKEND.

THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY AND FRIDAY. THE
THREAT OF SEVERE THUNDERSTORMS DURING THIS PERIOD IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL MINNESOTA
THIS EVENING.

JLT

In the hours before

Special weather statement, Aug 26, 6:25 AM CDT, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
625 AM CDT MON AUG 26 2013

WIZ015-016-027-261230-
BARRON-CHIPPEWA-RUSK-
625 AM CDT MON AUG 26 2013

...THUNDERSTORMS WITH HEAVY RAIN CONTINUE ACROSS NORTHEASTERN BARRON
AND RUSK COUNTIES...AND MOVE TOWARD NORTHERN CHIPPEWA COUNTY FROM
630 AM THROUGH 730 AM CDT...

AT 622 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF SHELL
LAKE TO 14 MILES SOUTHWEST OF LADYSMITH TO 9 MILES SOUTHEAST OF JUMP
RIVER. THESE STORMS WERE MOVING SOUTHEAST AT 20 MPH.

WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  WEYERHAEUSER.
  BARRONETT.
  ISLAND LAKE.
  RICE LAKE.
  HOLCOMBE.
  CANTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HOURLY RAINFALL RATES OF 1 TO 2 INCHES ARE POSSIBLE FROM THESE
THUNDERSTORMS. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.

&&

LAT...LON 4537 9076 4537 9091 4512 9092 4533 9173
      4564 9201 4564 9069 4561 9066 4538 9067
TIME...MOT...LOC 1124Z 328DEG 19KT 4566 9197 4535 9134
          4529 9063

LS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 5:04 AM CDTSpecial Weather StatementMPXRusk41 min
Aug 26, 6:25 AM CDTSpecial Weather StatementMPXRusk65 min
Aug 26, 7:14 AM CDTAreal Flood AdvisoryMPXRusk3 hr

Nearby

Flash Flood Watches in Wisconsin, 2013Every flash flood watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.